Oregon, 2008High Wind in Oregon, January 3 to 4, 2008
January 3 to 4, 2008 · NWS MFR · 5 events in 5 counties and zones
A High Wind Warning was issued for Oregon zones ORZ029/030/031 at 03/0833 PST, effective from 03/0833 until 04/1300 PST. It was extended until 05/0100 PST at 03/1544 PST, then shortened to 04/1600 PST at 03/2334 PST.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A High Wind Warning was issued for Oregon zones ORZ029/030/031 at 03/0833 PST, effective from 03/0833 until 04/1300 PST. It was extended until 05/0100 PST at 03/1544 PST, then shortened to 04/1600 PST at 03/2334 PST. It was cancelled at 04/1242 PST. A High Wind Warning was also issued for Oregon zones ORZ027/028 at 04/0715 PST, effective from 04/0715 until 04/1600 PST. It was cancelled at 04/1242 PST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 3, 1:08 AM PST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 3, 1:08 AM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
108 AM PST THU JAN 3 2008
.DISCUSSION...00Z NGM/NAM/GFS IN.
AND SO IT BEGINS. SOUTH WINDS ARE INCREASING ALONG THE
COAST...OVER THE RIDGES...AND IN THE SHASTA VALLEY AS THE FIRST OF
TWO FRONTS APPROACHES THE COAST. LIGHT PRECIPITATION IS CURRENTLY
BEING REPORTED AT BROOKINGS AND SHOULD COMMENCE EVERYWHERE ALONG
THE COAST ANYTIME NOW.
CURRENTLY A LONG WAVE UPPER TROUGH IS LOCATED OFFSHORE AROUND 14OW
AND A BROAD RIDGE IS CENTERED OVER THE GREAT PLAINS. THE PACIFIC
NORTHWEST IS CURRENTLY UNDER INCREASING SOUTHWEST FLOW ALOFT...A
GENERALLY STORMY PATTERN FOR THIS AREA.
THE RIDGE AND TROUGH WILL SLOWLY PROGRESS WEST...BUT AS IT DOES SO
A SERIES OF SHORT WAVES WILL EJECT FROM THE TROUGH AND SPEED
THROUGH THE AREA ON THE BRISK SOUTHWESTERLY FLOW. IT IS THESE
SHORT WAVES THAT WILL WREAK HAVOC ON THE AREA WITH STRONG WINDS
AND HEAVY SNOWS.
THE FIRST SHORT WAVE PUSHED A FRONT TO THE COAST BUT IT WEAKENED
AS IT DID SO AND THE FRONT STALLED NEAR THE COAST. A SECOND
STRONGER SHORT WAVE WILL MOVE ONSHORE LATER THIS MORNING AND THIS
WILL REJUVENATE THE FRONT AND PUSH IT INLAND. AS MENTIONED EARLIER
SOUTH WINDS ARE ALREADY INCREASING AND ONCE THE MOISTURE MOVES IN
ALL THE INGREDIENTS FOR THE UPCOMING STORM WILL BE IN PLACE.
PRECIPITATION WILL MOVE INLAND WITH THE FRONT TODAY. HEAVIER
SNOWFALL WILL COMMENCE TONIGHT AS STILL ANOTHER APPROACHING SHORT
WAVE INTENSIFIES THE STORM. SNOW LEVELS WILL INITIALLY BE AROUND
4000 FEET...LOWERING TO 3500 FEET NEAR MOUNT SHASTA BY THURSDAY
NIGHT. SNOWFALL AMOUNTS WILL BE MEASURED IN FEET RATHER THAN
INCHES OVER SISKIYOU COUNTY. THE HEAVY SNOW WILL CONTINUE THROUGH
FRIDAY WITH SNOW LEVELS IN THE 3500 TO 4500 FOOT RANGE. A COLD
FRONT WILL MOVE THROUGH FRIDAY EVENING AND HEAVY SNOW WILL
CONTINUE WITH SNOW LEVELS DROPPING TO 2500 FEET. STORM TOTALS
COULD EXCEED FIVE FEET OF SNOW THURSDAY THROUGH FRIDAY NIGHT OVER
WESTERN AND CENTRAL SISKIYOU COUNTY...ESPECIALLY FROM MOUNT SHASTA
TO MEDICINE LAKE AREA. THE CASCADES WILL SEE OCCASIONALLY HEAVY
SNOW THURSDAY NIGHT BUT HEAVIER SNOW WILL FALL THERE FRIDAY AND
FRIDAY NIGHT AS THE FLOW ALOFT BECOMES MORE WESTERLY...OPTIMIZING
OROGRAPHIC LIFT. THE KALMIOPSIS WILDERNESS AREA WILL ALSO SEE A
LOT OF SNOW...BUT SNOW LEVELS WILL REMAIN TOO HIGH IN THAT AREA TO
ISSUE ANY WATCHES/WARNINGS THERE.
SNOW SHOWERS WILL PERSIST THROUGH SATURDAY BUT THE INTENSITY WILL
DIMINISH A BIT. HOWEVER...WITH THE COLD AIR ALOFT MOVING IN...SOME
OF THE SHOWERS WILL BE QUITE INTENSE WITH THUNDER POSSIBLE ALONG
THE COAST BEGINNING FRIDAY NIGHT AND CONTINUING THROUGH
SUNDAY. THE MUCH WEAKENED LONG WAVE TROUGH WILL FINALLY MOVE
ONSHORE SUNDAY NIGHT. WHILE SHOWERS WILL PERSIST...THEY WILL BE MUCH
LESS INTENSE FROM SUNDAY NIGHT ON.
A SHORT WAVE RIDGE WILL MOVE IN SUNDAY NIGHT AND IT WILL PUSH A
WARM FRONT THROUGH THE AREA MONDAY NIGHT...RAISING SNOW LEVELS. THE
PATTERN FOR THE FIRST PART OF NEXT WEEK WILL BE A SERIES OF LOW
AMPLITUDE SYSTEMS MOVING THROUGH...EACH BRINGING SOME WIND AND PRECIPITATION
TO THE AREA BUT VALUES WILL BE BELOW WARNING CRITERIA...EXCEPT
POSSIBLY SOME MINIMAL GALES OVER THE COASTAL WATERS.
&&
.AVIATION...VFR CONDITIONS WILL GIVE WAY TO MVFR CIGS/VSBYS WITH
ISOLD IFR CIGS/VSBYS LATER TONIGHT. WIDESPREAD IFR CONDITIONS WILL
DEVELOP OVER THE MOUNTAIN AREAS AND ALL OF SISKIYOU COUNTY FROM
THE CASCADES WEST LATER TODAY...WITH MVFR CONDITIONS AND SOME
AREAS OF VFR IN DOWNSLOPE AREAS IN THE WEST SIDE VALLEYS AND EAST
OF THE CASCADES.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR ORZ021-
ORZ022.
WINTER WEATHER ADVISORY FROM 4 PM THURSDAY TO 1 PM PST FRIDAY
FOR ORZ027-ORZ028.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ORZ027-ORZ028.
BLIZZARD WARNING FROM 5 PM THURSDAY TO 10 PM PST SATURDAY FOR .
CA...BLIZZARD WARNING FROM 5 PM THURSDAY TO 10 PM PST SATURDAY FOR
CAZ080-CAZ082-CAZ083.
HIGH WIND WARNING FROM 10 AM THURSDAY TO 12 PM PST FRIDAY FOR
CAZ081.
WINTER WEATHER ADVISORY FROM 4 AM FRIDAY TO 10 PM PST SATURDAY
FOR CAZ081.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 AM PST SATURDAY FOR
PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST SUNDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
15/15/16Hazardous weather outlook, Jan 2, 5:01 PM PST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
501 PM PST WED JAN 2 2008
ORZ021-022-031600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
501 PM PST WED JAN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
WINDS WILL INCREASE TONIGHT AHEAD OF A COLD FRONT APPROACHING THE
COAST. AS A RESULT...A HIGH WIND WARNING IS IN EFFECT BEGINNING
LATE TONIGHT AT 4 AM PST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HIGH WIND WARNING WILL CONTINUE THROUGH 7 PM PST THURSDAY.
PLEASE SEE PRODUCT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-082-083-031600-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
501 PM PST WED JAN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A SERIES OF DISTURBANCES WILL MOVE INTO SOUTHERN OREGON AND
NORTHERN CALIFORNIA OVER THE NEXT FEW DAYS. THIS WILL BRING STRONG
WINDS AND HEAVY SNOW TO PARTS OF THE REGION BEGINNING THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A BLIZZARD WARNING IS IN EFFECT FROM 5 PM PST THURSDAY AND WILL
CONTINUE UNTIL 10 PM PST SATURDAY. PLEASE REFER TO THE PRODUCT FOR
MORE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-031600-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
501 PM PST WED JAN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
A SERIES OF DISTURBANCES WILL MOVE INTO SOUTHERN OREGON AND
NORTHERN CALIFORNIA OVER THE NEXT FEW DAYS. THIS WILL BRING STRONG
WINDS AND HEAVY SNOW TO PARTS OF THE REGION BEGINNING THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4 PM THURSDAY UNTIL 1
PM FRIDAY. IN ADDITION...A WINTER STORM WATCH IS IN EFFECT FROM FRIDAY
AFTERNOON THROUGH SATURDAY EVENING. PLEASE SEE THE PRODUCT FOR
MORE SPECIFIC INFORMATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-031600-
CENTRAL SISKIYOU COUNTY-
501 PM PST WED JAN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
WINDS WILL BEGIN TO INCREASE AHEAD OF A COLD FRONT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HIGH WIND WARNING IS IN EFFECT FROM 10 AM PST THURSDAY UNTIL
NOON PST FRIDAY. PLEASE SEE THE PRODUCT FOR MORE DETAILS.
IN ADDITION...A STORM WILL MOVE INTO THE AREA FRIDAY BRINGING
SOME SNOW TO THE AREA. AS A RESULT...A WINTER WEATHER ADVISORY IS
IN EFFECT FROM 4 AM PST FRIDAY THROUGH 10 PM PST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central & Eastern Lake County
- When
- January 3, 3:03 AM PST to January 4, 11:03 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
The Summit RAWS recorded gusts of 51 KT at 03/0303, 53 KT at 03/1103, 54 KT at 03/1603, 51 KT at 04/0003, 53 KT at 04/1003, and 60 KT at 04/1103 PST.
At the Summer Lake RAWS, warning criteria was met nearly continuously from 03/1138 until 03/2138 PST (all but 2 obs) with a peak gust of 61 KT at 03/1638 PST. Another nearly continuous stretch occurred from 04/0138 until 04/0638 PST (all but 1 ob) with a peak gust of 56 KT at 04/0538 PST.
High Wind, Klamath Basin
- When
- January 3, 7:53 AM PST
- Where
- Klamath Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.686, -121.650 (the zone’s center; the record gives no point)
This was recorded at the Klamath Falls ASOS.
High Wind, Northern & Eastern Klamath County & Western Lake County
- When
- January 3, 8:00 AM PST to 3:00 PM PST
- Where
- Northern & Eastern Klamath County & Western Lake County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.740, -121.018 (the zone’s center; the record gives no point)
The Calimus RAWS reported gusts exceeding warning criteria from 03/0800 until 03/0900 PST. The peak gust was 56 KT at 03/0900 PST. Calimus again met criteria continuously from 03/1300 until 03/1500 PST. The peak wind was 59 KT at 03/1400 PST.
High Wind, South Central Oregon Cascades
- When
- January 3, 11:01 AM PST to 2:01 PM PST
- Where
- South Central Oregon Cascades forecast zone
- Measured
- 66 kt (76 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.801, -122.519 (the zone’s center; the record gives no point)
Based on observations at mountain stations to the south of ORZ027, including Squaw Peak RAWS (gust to 76 mph at 03/1301 PST), and Parker Mountain RAWS (gust to 71 mph at 03/1147 PST), it is assumed that High Wind Warning criteria was met in ORZ027 as well).
High Wind, Siskiyou Mountains & Southern Oregon Cascades
- When
- January 3, 2:01 PM PST
- Where
- Siskiyou Mountains & Southern Oregon Cascades forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 42.495, -122.645 (the zone’s center; the record gives no point)
This was recorded at the Squaw Peak RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, January 3, 20083 deaths · 7 injured · $45,000 · 3 events
- Cold in Louisiana, January 3, 20082 deaths · 1 event
- High Wind in Oregon, January 3 to 4, 20081 death · $1.0 million · 73 kt wind · 3 events
- Winter Storm and High Wind in California, January 3 to 7, 20082 injured · $4.5 million · 65 kt wind · 12 events
- High Wind in Oregon, January 3 to 4, 2008$1.7 million · 70 kt wind · 7 events
- Winter Weather in Texas, January 3, 20082 injured · $40,000 · 3 events
- Frost and Freeze in Florida, January 3, 2008$80,000 · 3 events
- High Wind in California, January 3 to 4, 200870 kt wind · 5 events
- Astronomical Low Tide in New Jersey, January 3, 20084 events
- Blizzard in California, January 3 to 4, 20083 events
- Astronomical Low Tide in Delaware, January 3, 20082 events
- Astronomical Low Tide in Pennsylvania, January 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120441, 120447, 120438, 120444, 120446.